From Leicestershire, United Kingdom:
I am 35, female, have had diabetes for six years, and have until very recently been tightly controlled with an average hemoglobin A1c of 5.5%. However, over the last three weeks, my diabetes has become "brittle" with extreme highs and lows in blood glucose levels. I am now taking more than four times as much soluble (fast acting) insulin than three weeks ago, and obviously I am very concerned about this!
I have been to my consultant whose response was, "Welcome to the reality of diabetes" and gave me no real guidance. I hope that you might be able to give me some insight. What events or underlying factors may contribute to such erratic and drastic changes in a person with diabetes who is normally very well controlled? When diabetes becomes brittle, is this likely to be a temporary situation?
I expect your consultant thinks that you had a remarkably long honeymoon and now have real diabetes with true insulin dependence. I might believe it if you were on a very low dose of insulin earlier and now seem to be on a more "normal" dose of about 1 unit per kilogram of body weight. If true, then you are giving the insulin and it is more difficult, but brittle isn't a word I'd like to use as it implies diabetes impossible to control. You may just have to start over and use a better approach with a basal/bolus insulin regimen and the use of carbohydrate counting.
Original posting 31 Dec 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.